Results 1 to 9 of 9

Thread: Baclofen pump overdose and ticking noise

  1. #1
    Junior Member
    Join Date
    Apr 2015
    Location
    The Netherlands
    Posts
    20

    Baclofen pump overdose and ticking noise

    Hi all,

    I'm a C5/C6 quadriplegic and a ITB-pump owner since 2007. I never had any complications until two months ago.
    During one of my normal refill appointments the hospital accidently gave me the wrong concentration of Baclofen. Instead of 30mg they put in 80mg which lead to a severe overdose.

    After 36 hours (catheter length) i was extremely weak, tired, dizzy and couldn't do anything more than lie down. I had a blurry vission, i heard strange noises and my bowelmovement was terminated. Eating was difficult and i had trouble breathing and couldn't sleep for days. (14 days no sleep) I also had the weirdest chemical taste in my mouth.

    Since i was too mentally confused to link with the Baclofen it took me a week to call the hospital. First i thought of the normal flu, like anyone else. My doctor thought of a virus on my vestibular system.

    Thank god the hospital noticed their mistake and called an ambulance right away. They adjusted the pump right away and after a few weeks i was back on my 30mg concentration.

    Now i'm two months later and still have these horrible side effects. I'm still having trouble sleeping and my body is weaker than ever. Even though the pump is adjusted down i don't have any spasms anymore. Good thing? Not really. I can't sit for more than a few hours and my body feels like jelly and hurts. My bowel is making extremely loud sounds and every hour and when i lie down i can't even relax trough the noise. I also get that weird taste in my mouth back. It get's worse when i lie down which nobody want's to acknowledge.

    Swallowing seems to be a problem too. I have a lump in my throat ever since and it's making strange burping noises.

    It feels like i'm still getting overdosed but my doctors want me to give it some time. They say it's not good to keep adjusting the pump and dosage.

    Since yesterday i heard my pump making a strange ticking noise. Can anyone explain that?

    I'm very worried at the moment and stressing out about the pump even being broken.

    Who can support me in this story?

    Kind regards,

    Richard

  2. #2
    Junior Member
    Join Date
    Apr 2015
    Location
    The Netherlands
    Posts
    20
    Update:

    I'm 3 months post overdose now and the pumpdosage is adjusted down a few times. I used to be around 400 ug/Mg a day and now it's around 300 ug/Mg but my body is still weak and toneless.Only after a long period of lying down i get some spasms.
    Sometimes it feels like I'm getting a little shot of Baclofen instead of a steady drip. But there is no bolus programmed.

    I can now feel some events in this order every 1/2 hours:

    - A sudden tingling sensation in my back (no strange movement made)

    - Bowels start to move, burp and make noise instantly

    - Strange taste in my mouth (metallic/sandy/dry)

    - Muscles start feeling noticably weaker (especially lower back and bottom)

    - Eyes become a little blurry (like someone rubs a little vaseline in it)

    Plain X-Rays didn't show any kinks or curls in the catheter. A dye stude will take place next week. I'm nervous.

    My consultants keeps saying that It's nothing to worry about and the pump must be functioning fine.

  3. #3
    Sounds like negligence on their part to me. do theymake a habit of giving the wrong concentrations to patients?

    http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1864812/

    "Conclusions:

    ITB therapy is a very effective method of rehabilitation and medication in patients with refractory spasticity, but physicians must be aware of the serious complications that may develop just minutes after the drug is administered. Although safe, baclofen pumps are nevertheless mechanical devices that may malfunction. Therefore, physicians should be mindful of the possibility of life-threatening complications that may develop and lead to a patient's death if proper treatment is not performed."

    I have had a pump for 20 years--actually, 5 of them. I have experienced the blurry vision, dry mouth and metallic taste, and I have had my bowels instantly turn on and start making loud noises. It's pretty freaky. Until now, I have not talked to another person that has had these symptoms. Now, I really experienced the blurry vision after I experienced some trauma to my back.

    Are you incomplete? I have a C6-7 injury. I'm really not sure if it's the pump that is the culprit for the symptoms.

    The dye test is nothing to worry about. They will put dye in your pump while you are on a table in a certain position--probably on your side. then they will look at it using radiology.

    I would say that if you are feeling weak still, try going lower on the pump dose. You should definitely know when it kicks in or not. When I go lower I definitely feel it and know that it is working correctly.

  4. #4
    Junior Member
    Join Date
    Apr 2015
    Location
    The Netherlands
    Posts
    20
    Thanks for your response man!

    I've been reading a lot about the pump and possible complications too. The hospital never really warned me for any of them. Though I was very satisfied about them I am starting to lose a little faith at the moment. At least for the part where they take my pain and sore muscles seriously. Sometimes it feels like my body is collapsing.

    How weird (and yet so good) that you've experienced the same symptoms as I do. Did they occur often or what? What kind of trauma did you have to your back?

    I have a incomplete C5-6 injury, for 10 years now. Only sensory in my lower body. I am on my 2nd pump. You're right about the culprit part. I try to stay as objective as possible, but at the moment it feels like the pump is demolishing my body. Maybe it's my punishment because I always took the pump for granted, haha.

    I will try to get the pump dose lowered this week. This guy needs some tone back!

  5. #5
    Have the pump dose decreased some.
    The dosage should be very individualized.
    There is a new FDA letter that all persons and providers with a Medtronic Synchromed II pump are to receive. It is posted on the Medtronic website. Everytime you visit your pump provider they should be interrogating your pump and looking at the logs. However, the pump doesn't alarm when stalled, catheter is obstructed, it fractured and going somewhere other than the intrathecal space and I have never heard ticking but there is a clock in it.??
    So if no alarm don't wait for that.
    CWO

  6. #6
    Junior Member
    Join Date
    Apr 2015
    Location
    The Netherlands
    Posts
    20
    My pump is still ticking like a clock, and i can hear it when i am in a quiet room or when i listen with a stethoscope. Does anyone else have a ticking pump?

  7. #7
    i'd sue the doc
    C5/C6 Complete since 08/22/09

  8. #8
    Junior Member
    Join Date
    Apr 2015
    Location
    The Netherlands
    Posts
    20
    Quote Originally Posted by Mac85 View Post
    i'd sue the doc
    You're right Mac, but I am too much of a pussy for that...

  9. #9
    You would have no basis for a suit against the physician if you have not suffered harm from improper installation or management of your pump by the surgeon.

    If you have experienced long term ill effects from the medication error made as you describe above, you may want to pursue legal action against the hospital and whomever did the refill. An attorney would need to seek expert witnesses who could verify that your care was not properly provided (malpractice) or that the provider failed to take action when action was indicated (neglect).

    It sounds like you are not being followed by someone who is experienced and expert in the use of the baclofen pump. I would recommend that you change providers for this.

    (KLD)

Similar Threads

  1. Baclofen pump ticking!?
    By sunshine99 in forum Care
    Replies: 13
    Last Post: 08-03-2015, 09:53 AM
  2. Possible oral baclofen overdose?????
    By jackiegarriga in forum Pain
    Replies: 8
    Last Post: 09-26-2012, 12:43 PM
  3. Replies: 5
    Last Post: 04-13-2008, 07:16 PM
  4. Replies: 15
    Last Post: 11-12-2002, 02:10 PM
  5. Replies: 1
    Last Post: 10-19-2002, 09:57 PM

Tags for this Thread

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •